Two-parameter nonlinear spacetime perturbations: gauge transformations and gauge invariance

Marco Bruni, L. Gualtieri, C. Sopuerta

Research output: Contribution to journalArticlepeer-review

90 Downloads (Pure)


An implicit fundamental assumption in relativistic perturbation theory is that there exists a parametric family of spacetimes that can be Taylor expanded around a background. The choice of the latter is crucial to obtain a manageable theory, so that it is sometime convenient to construct a perturbative formalism based on two (or more) parameters. The study of perturbations of rotating stars is a good example: in this case one can treat the stationary axisymmetric star using a slow rotation approximation (expansion in the angular velocity Ω), so that the background is spherical. Generic perturbations of the rotating star (say parametrized by λ) are then built on top of the axisymmetric perturbations in Ω. Clearly, any interesting physics requires nonlinear perturbations, as at least terms λΩ need to be considered. In this paper, we analyse the gauge dependence of nonlinear perturbations depending on two parameters, derive explicit higher-order gauge transformation rules and define gauge invariance. The formalism is completely general and can be used in different applications of general relativity or any other spacetime theory
Original languageEnglish
Pages (from-to)535-556
Number of pages22
JournalClassical and Quantum Gravity
Issue number3
Publication statusPublished - 2003


Dive into the research topics of 'Two-parameter nonlinear spacetime perturbations: gauge transformations and gauge invariance'. Together they form a unique fingerprint.

Cite this